×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Methyl Salicylate Overdose

Last updated June 24, 2017

Methyl Salicylate Overdose is the accidental or intentional intake of the compound in dosage higher than recommended values. In pure forms, the compound can be highly toxic.


What is Methyl Salicylate Overdose?

  • Methyl salicylate is generally used as a topical application for treating mild forms of arthritis, sprains, and other muscle conditions that present pain. The compound is also known commonly as oil of wintergreen
  • Methyl Salicylate Overdose is the accidental or intentional intake of the compound in dosage higher than recommended values. In pure forms, the compound can be highly toxic
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Methyl Salicylate Overdose may be also referred to variously as the following:

  • Deep Heating Rubs Overdose
  • Oil of Wintergreen Overdose

What are the Causes of Methyl Salicylate Overdose?

  • Methyl Salicylate Overdose is caused by the intake of methyl salicylate containing compound in dosage that is higher than recommended
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It may be in the form of over-the-counter topical applications, creams, vaporizing solutions, and sold as oil of wintergreen

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Methyl Salicylate Overdose?

The signs and symptoms of Methyl Salicylate Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, and ENT may be affected.

The signs and symptoms of Methyl Salicylate Overdose may include

  • Breathing difficulties or an absence of breathing
  • Nausea, vomiting (sometimes, blood in vomit); GI bleeding
  • Swelling in the throat
  • Decreased blood pressure (hypotension)
  • Feeling drowsy and weak, headaches
  • Confusion and increased nervousness
  • Seizures
  • Ringing in the ears
  • Burning of eyes; eye irritation (if the compound gets in contact with the eye)
  • Vision loss
  • Fever
  • Renal failure
  • Collapse and coma

How is First Aid administered for Methyl Salicylate Overdose?

First Aid tips for Methyl Salicylate Overdose:

  • If the individual with Methyl Salicylate Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of compound taken, strength and time of ingestion of the compound, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • If eye exposure has occurred, then wash the eye thoroughly with copious amounts of water (for about 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of compound from the stomach (irrigation using special solutions)
  • Medically manage symptoms and provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of compound in the body
  • Administer laxatives for elimination of compound from the body
  • Administer fluids by an intravenous drip line
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Blood transfusions may be necessary, for severe internal bleeding

Who should administer First Aid for Methyl Salicylate Overdose?

First aid for Methyl Salicylate Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Methyl Salicylate Overdose?

  • The prognosis of Methyl Salicylate Overdose is dependent on the amount of compound consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • In many cases, the individual can recover from the symptoms with early, appropriate medication and support. In such cases, the outcome is good
  • In case of severe symptoms including internal bleeding, seizures, and coma, it may considerably worsen the outcome

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Methyl Salicylate Overdose be Prevented?

Methyl Salicylate Overdose can be prevented by:

  • Refrain from self-medication
  • Keeping medications out of reach of children in child-proof containers

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 24, 2017
Last updated: June 24, 2017